Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 325, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2012, 11:35 PM EDT for Watauga County, North Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2012, 11:35 PM EDT (03:35 UTC)
- Expired
- Aug 2, 2012, 12:30 AM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 150 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 11:42 PM EDT | TSTM WND DMG | 1 Nne Boone, NC | TREE DOWN ON HOUSE ON BLUE RIDGE AVENUE IN BOONE. |
| Aug 1, 11:48 PM EDT | TSTM WND DMG | 3 E Boone, NC | TREES DOWN ON BAMBOO ROAD NEAR BOONE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131
WUUS51 KRNK 020335
SVRRNK
NCC189-020430-
/O.NEW.KRNK.SV.W.0325.120802T0335Z-120802T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 PM EDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 1230 AM EDT.
* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LOVILL...OR NEAR BOONE...AND MOVING
SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOVILL...
BOONE...
MOSES CONE MEMORIAL PARK...
AHO...
DEEP GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3632 8170 3621 8146 3618 8148 3614 8150
3613 8153 3611 8155 3612 8171 3624 8180
TIME...MOT...LOC 0335Z 311DEG 10KT 3622 8170
$$
RAB2 follow-up statements
769
WWUS51 KRNK 020349
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT WED AUG 1 2012
NCC189-020430-
/O.CON.KRNK.SV.W.0325.000000T0000Z-120802T0430Z/
WATAUGA NC-
1149 PM EDT WED AUG 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR EASTERN WATAUGA COUNTY...
AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BOONE...MOVING SOUTHEAST AT 10 MPH. MARBLE SIZE HAIL
WAS REPORTED BY THE 911 CENTER AROUND 1145 PM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
RUTHERWOOD...
BLOWING ROCK...
AHO...
DEEP GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3612 8171 3625 8173 3632 8170 3621 8147
3621 8146 3614 8150 3613 8153 3611 8155
TIME...MOT...LOC 0349Z 311DEG 10KT 3623 8166
$$
JH551
WWUS51 KRNK 020423
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 AM EDT THU AUG 2 2012
NCC189-020432-
/O.EXP.KRNK.SV.W.0325.000000T0000Z-120802T0430Z/
WATAUGA NC-
1223 AM EDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WATAUGA COUNTY EXPIRES
AT 1230 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3612 8171 3625 8173 3632 8170 3621 8147
3621 8146 3614 8150 3613 8153 3611 8155
TIME...MOT...LOC 0422Z 311DEG 10KT 3617 8157
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:00 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 9:00 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 900 PM EDT WED AUG 1 2012 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... INCREASED POPS IN THE SOUTHEAST FOR THE NEXT COUPLE OF HOURS ALLOWING THUNDERSTORM CLUSTER TO EXIT CWA. ALSO ALLOWED FOR SOME ISOLATED THUNDERSTORMS BEHIND MAIN GROUP OF THUNDERSTORMS. THE NAM...GFS AND WRFARW-RNK SHOWED THUNDERSTORMS AND SHOWERS DIMINISHING AND WEAKENING WITH THE LOSS OF SOLAR HEATING TONIGHT. SHORTWAVE WILL ROTATE EAST ACROSS THE REGION TONIGHT INTO THURSDAY MORNING. OUTFLOW BOUNDARIES MAY STILL SPARK ADDITIONAL THUNDERSTORM DEVELOP EARLY TONIGHT TO AROUND MIDNIGHT. ADDED PATCHY FOG TO ISC GRIDS WITH LIGHT WINDS AND LOW LEVEL MOISTURE. LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE UPPER 50S IN THE MOUNTAINS TO THE UPPER 60S IN THE SOUTHEAST. THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY ACROSS THE HIGHER TERRAIN IN THE SOUTHWEST. AT 640 PM EDT WEDNESDAY... INCREASED POPS FOR THIS EVENING INTO TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN GUSTY WINDS AND HAIL. MORE ADJUSTMENT AS NIGHT PROGRESSES. AT 309 PM EDT WEDNESDAY... COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN COMPARISON TO TODAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM EDT WEDNESDAY... OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID 90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 115 PM EDT WEDNESDAY... WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY 80S EXCEPT AROUND 90 SE THRU THE PERIOD. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... AS OF 735 PM EDT WEDNESDAY... ONE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND GUSTY WINDS HAVE EXITED THE ROANOKE VALLEY TO THE EAST INTO THE FOOTHILLS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH THE LOSS OF HEATING THIS EVENING. EXPECT AREAS OF LOW CLOUDS AND FOG TO DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAINS HAS FALLEN WITH THUNDERSTORMS. SOME IFR CIG/VIS MAY OCCUR AGAIN OVERNIGHT INTO THURSDAY MORNING. ANY FOG OR LOW CLOUDS WILL LIFT BY LATE MORNING. THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO VALLEY AND GREAT LAKES. && .CLIMATE... JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN ROANOKE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/PM NEAR TERM...KK/KM SHORT TERM...JH LONG TERM...JH AVIATION...KK/KM CLIMATE...
Hazardous weather outlook, Aug 1, 4:22 PM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT WED AUG 1 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 422 PM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WINDS/SEVERE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 9:41 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT WED AUG 1 2012
VAZ058-020215-
HALIFAX VA-
941 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 940 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SOUTH BOSTON...MOVING SOUTH AT 20 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR STAUNTON RIVER STATE PARK AROUND 950 PM...
HITESBURG AROUND 1000 PM AND VIRGILINA AROUND 1010 PM.
LAT...LON 3667 7870 3658 7871 3656 7873 3654 7872
3654 7881 3675 7887 3679 7880 3682 7871
3676 7867 3674 7869 3670 7865
RABSpecial weather statement, Aug 1, 10:10 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 PM EDT WED AUG 1 2012
VAZ013-020245-
PULASKI VA-
1010 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...
AT 1005 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER POPLAR
HILL...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE
WATER GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.
THIS STORM WILL BE NEAR DUBLIN AROUND 1030 PM AND PARROTT AROUND 1040
PM.
LAT...LON 3708 8083 3719 8078 3721 8070 3723 8066
3720 8060 3718 8059 3719 8058 3718 8056
3716 8055 3697 8083
RABLocal storm report, Aug 1, 10:25 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL MILLBORO 37.97N 79.60W
08/01/2012 E1.50 INCH BATH VA PUBLIC
PING PONG SIZE HAIL IN MILLBORO
&&
FISHERLocal storm report, Aug 1, 10:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 2 NNW MILLBORO 37.99N 79.61W
08/01/2012 E1.00 INCH BATH VA TRAINED SPOTTER
STATE ROUTE 633
0425 PM HAIL 6 W GOSHEN 37.98N 79.60W
08/01/2012 E1.00 INCH BATH VA PUBLIC
HAIL RANGED FROM NICKEL TO QUARTER SIZE
0425 PM HAIL MILLBORO 37.97N 79.60W
08/01/2012 E1.50 INCH BATH VA PUBLIC
PING PONG SIZE HAIL IN MILLBORO
0520 PM HAIL 4 NNW GLASGOW 37.69N 79.48W
08/01/2012 E1.00 INCH ROCKBRIDGE VA TRAINED SPOTTER
HAIL FELL FOR ABOUT 5 MINUTES NEAR US 11. HAIL RANGED
FROM PEA TO QUARTER SIZE.
0620 PM HAIL 5 NW ROANOKE 37.33N 80.02W
08/01/2012 E1.00 INCH ROANOKE VA PUBLIC
HAIL RANGING FROM DIME TO QUARTER SIZE NEAR GLEN COVE
ELEMENTARY SCHOOL.
0625 PM HAIL 5 NW ROANOKE 37.33N 80.02W
08/01/2012 E1.75 INCH ROANOKE VA PUBLIC
GOLF BALL SIZE HAIL REPORTED
0625 PM HAIL 4 NW ROANOKE 37.32N 80.01W
08/01/2012 E1.00 INCH ROANOKE VA TRAINED SPOTTER
HAIL RANGED FROM DIME SIZE TO QUARTER SIZE ON GREEN RIDGE
ROAD
0628 PM HAIL 4 WNW ROANOKE 37.30N 80.03W
08/01/2012 E1.00 INCH CITY OF SALEM VA FIRE DEPT/RESCUE
QUARTER SIZE HAIL ON ELECTRIC ROAD
0632 PM HAIL 2 NNW ROANOKE 37.31N 79.98W
08/01/2012 E1.00 INCH CITY OF ROANOKE VA BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED AT THE WDBJ STUDIO.
0635 PM HAIL 4 NNW ROANOKE 37.33N 79.98W
08/01/2012 E1.75 INCH ROANOKE VA TRAINED SPOTTER
GOLF BALL SIZE HAIL ON PETERS CREEK ROAD
0638 PM HAIL 3 WNW ROANOKE 37.30N 80.00W
08/01/2012 E1.75 INCH CITY OF ROANOKE VA PUBLIC
GOLF BALL SIZE HAIL ON VIRGINIA AVE
0638 PM HAIL 4 W ROANOKE 37.28N 80.02W
08/01/2012 E1.75 INCH CITY OF SALEM VA PUBLIC
GOLF BALL SIZE HAIL IN EAST SALEM NEAR THE MEDICAL CENTER
0645 PM LIGHTNING 3 SW ROANOKE 37.25N 80.00W
08/01/2012 ROANOKE VA 911 CALL CENTER
LIGHTNING STRUCK A HOUSE ON GARST CABIN DR
0645 PM HAIL 3 SW ROANOKE 37.25N 79.99W
08/01/2012 E1.75 INCH CITY OF ROANOKE VA PUBLIC
GOLF BALL SIZE HAIL ON LIVINGSTON ROAD
0648 PM HAIL 5 SSW ROANOKE 37.21N 79.99W
08/01/2012 E1.00 INCH ROANOKE VA TRAINED SPOTTER
QUARTER SIZE HAIL ON PINE COURT ROAD
0656 PM HAIL 1 SE ROANOKE 37.27N 79.94W
08/01/2012 E1.00 INCH CITY OF ROANOKE VA BROADCAST MEDIA
QUARTER SIZE HAIL ON 3RD STREET SW ACROSS FROM THE CITY
COURT HOUSE
0706 PM HAIL BOONES MILL 37.12N 79.95W
08/01/2012 E1.00 INCH FRANKLIN VA FIRE DEPT/RESCUE
QUARTER SIZE HAIL IN BOONES MILL
0715 PM TSTM WND DMG 5 S ROANOKE 37.20N 79.95W
08/01/2012 ROANOKE VA 911 CALL CENTER
POWER LINES DOWN ON INDIAN GRAVE ROAD NEAR RT 220
0815 PM HAIL 6 SSE ASPEN 36.96N 78.79W
08/01/2012 E1.00 INCH CHARLOTTE VA PUBLIC
QUARTER SIZE HAIL ON WOODBURN LANE
&&
FISHERSpecial weather statement, Aug 1, 10:52 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT WED AUG 1 2012
VAZ013-020345-
PULASKI VA-
1052 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI COUNTY...
AT 1048 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING NORTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR DUBLIN AROUND 1100 PM AND PARROTT AROUND 1145
PM.
LAT...LON 3720 8076 3725 8061 3723 8062 3718 8059
3721 8053 3720 8051 3718 8057 3714 8053
3715 8056 3713 8059 3709 8075 3716 8080
RABSpecial weather statement, Aug 1, 11:27 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT WED AUG 1 2012
NCZ001-018-019-020430-
ASHE NC-WATAUGA NC-WILKES NC-
1127 PM EDT WED AUG 1 2012
...CLUSTERS OF STRONG THUNDERSTORMS TO AFFECT ASHE...WATAUGA...AND
WILKES COUNTIES...
AT 1122 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF BOONE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR LANSING AROUND 1140 PM...BOONE AROUND 1145
PM...SANDS AROUND 1150 PM...RUTHERWOOD AROUND 1205 AM...AHO AROUND
1215 AM AND FLEETWOOD AROUND 1220 AM.
LAT...LON 3658 8155 3658 8143 3643 8126 3640 8126
3639 8124 3637 8125 3637 8123 3608 8145
3609 8152 3611 8155 3612 8171 3619 8186
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:27 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 63 min |
| Aug 1, 11:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 1, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 56 min |
| Aug 2, 12:08 AM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 82 min |
| Aug 2, 12:15 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Wilkes | 4 hr |
| Aug 2, 12:29 AM EDT | Flash Flood Warning | RNK | Ashe, Wilkes | 2 hr |
| Aug 2, 12:42 AM EDT | Special Weather Statement | RNK | Yadkin | 63 min |
| Aug 2, 12:48 AM EDT | Flash Flood Warning | RNK | Wilkes | 109 min |
| Aug 2, 1:09 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 40 min |
| Aug 2, 1:48 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 32 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.